-- HealthDay staff
WEDNESDAY, Jan. 15, 2014 (HealthDay News) -- The U.S. Food and
Drug Administration has asked doctors to stop prescribing
painkillers that contain more than 325 milligrams of acetaminophen
because of reports of severe liver damage.
Prescription painkillers, which include Vicodin and Percocet,
are commonly given for pain following acute injuries, operations or
dental procedures and they often contain acetaminophen. However,
many over-the-counter medications also contain acetaminophen.
The FDA first tackled this issue in January 2011, when it asked
drug makers to stop making prescription painkillers that contained
more than 325 milligrams of acetaminophen per dose.
Accidental overdoses from using these products contributes to
nearly half of all cases of acetaminophen-related liver failure in
the United States, the agency said in a statement issued
Most cases of severe liver injury occurred in patients who took
more than the prescribed dose of an acetaminophen-containing
product over a 24-hour period, took more than one
acetaminophen-containing product at once and/or drank alcohol while
taking the drug.
"There is no immediate danger to patients who take these combination pain medications and they should continue to take them as directed by their health care provider," said Dr. Sandra Kweder, deputy director of the Office of New Drugs in the FDA's Center for Drug Evaluation and Research, said in 2011. "The risk of liver injury primarily occurs when patients take multiple products containing acetaminophen at one time and exceed the current maximum dose of 4,000 milligrams within a 24-hour period."
In 2011, the FDA gave drug makers three years to comply with its
request to reduce levels of acetaminophen in prescription
painkillers, and more than half have done so, the agency said
Tuesday. Previously, such products could contain up to 750
milligrams of acetaminophen, according to U.S. health
The agency noted that it will now take action to withdraw
approval of any prescription painkillers that contain more than 325
milligrams of acetaminophen.
"We're taking a major step in the agency's overall strategy to reduce the risk of intentional and unintentional liver damage that can occur if a patient takes too much of the common painkiller acetaminophen," Kweder told HealthDayin 2011. "[But] let me also be clear that, when taken as directed, acetaminophen is a very safe product. Our goal is to make it even safer."
The actions do not affect over-the-counter products containing
acetaminophen such as Tylenol and Nyquil, although FDA officials
have said the agency is considering taking action in that area as
Right now, over-the-counter products already carry warnings of
possible liver damage on their labels.
Although over-the-counter medications containing acetaminophen
clearly state the ingredients, prescription products are less
clear. Many patients may not know that the drug they're taking
contains acetaminophen and often they aren't warned to avoid other
The FDA encourages patients to:
For more on the
affected acetaminophen-containing products, visit the FDA.
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © EBSCO Publishing. All rights reserved.